What to Do IF Your Dog Swallows Your Medication
Prescription medications can be found in millions of households. Your dogs can be exposed to and even ingest some of these medications. If this occurs, prompt treatment is often crucial to prevent serious illness.
If you witness the ingestion of a medication, the first thing to do is to call your veterinarian, local emergency facility or animal poison control hot line. Be prepared to give the name of the medication, how many tablets were ingested and at what time the ingestion occurred. Follow their instructions on what to do. Don’t try to treat your pet at home. Without proper care, some medications can result in devastating illness or death.
If ingestion was witnessed, inducing vomiting to remove any residual medication is typically the first recommendation. After your pet has vomited, you may be instructed to seek medical care as some medication may have been absorbed into the body and can have serious or even life-threatening effects on dogs or cats.
Some of the more common medications that can have serious effects in pets include:
- Behavior modifiers such as Ritalin
- Antihistamines such as Claritin
- Pain medications such as Percoset
- Antidepressants such as Zoloft
- Heart medications such as Vasotec
Blood pressure medicine such as Norvasc
If you did not witness ingestion but have evidence that your dog may have ingested medication (missing tablets, chewed prescription bottle), contact your veterinarian immediately. Based on the medication ingested and signs of illness, you may be instructed to seek medical care. If your dog is not yet showing any signs of illness, you may be given a list of signs to look for and instructed to observe your dog for a period of time.
The best recommendation anytime a dog ingests medication is to contact a veterinarian with the name of the medicine and how many tablets were ingested. Don’t assume that just because the medication isn’t that dangerous for you, that it is not dangerous for your dog.